Alert archive / New York / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 23, 2008, 9:01 PM EDT for 4 counties in New York; 4 counties in New Jersey. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 9:01 PM EDT (01:01 UTC)
- Expired
- Jul 24, 2008, 12:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 126 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 11:30 PM EDT | FLASH FLOOD | Cornwall On Hudson, NY | HIGHWAY FLOODING ON HUDSON ST. ONE PERSON RESCUED BY FIRE DEPARTMENT. CAR STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 240101
FFWOKX
NJC003-013-031-039-NYC071-079-087-119-240300-
/O.NEW.KOKX.FF.W.0018.080724T0101Z-080724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
901 PM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
ROCKLAND COUNTY IN SOUTHEAST NEW YORK...
PUTNAM COUNTY IN SOUTHEAST NEW YORK...
ORANGE COUNTY IN SOUTHEAST NEW YORK...
UNION COUNTY IN NORTHEAST NEW JERSEY...
ESSEX COUNTY IN NORTHEAST NEW JERSEY...
BERGEN COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 1100 PM EDT...
* AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS CENTRAL AND
SOUTHERN NEW JERSEY. THESE STORMS ARE MOVING NORTHEAST AROUND 30
MPH. 1 TO 1 1/2 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA
OVER THE LAST 6 HOURS. AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED TO
FALL THROUGH THE EVENING LIKELY CAUSING FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
LAT...LON 4150 7475 4151 7448 4164 7426 4160 7421
4159 7398 4145 7398 4149 7393 4150 7380
4116 7387 4059 7427 4059 7445 4065 7441
4068 7445 4074 7437 4090 7434 4090 7428
4097 7428 4103 7450 4119 7438 4135 7471
$$3 follow-up statements
000
WGUS71 KOKX 240207
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1007 PM EDT WED JUL 23 2008
NJC003-013-031-039-NYC071-079-087-119-240300-
/O.CON.KOKX.FF.W.0018.000000T0000Z-080724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERGEN NJ-ESSEX NJ-UNION NJ-ORANGE NY-PUTNAM NY-ROCKLAND NY-
PASSAIC NJ-WESTCHESTER NY-
1007 PM EDT WED JUL 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WESTCHESTER...PASSAIC...ROCKLAND...PUTNAM...ORANGE...UNION...ESSEX
AND BERGEN COUNTIES...
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN MOVING SOUTH TO NORTH
AROUND 30 MPH ACROSS THE WARNED AREA. HEAVY RAIN EXTENDS INTO
CENTRAL NEW JERSEY AND WILL LIKELY PRODUCE 1 TO 1 1/2 INCH RAINFALL
RATES AS IT MOVES ACROSS THE AREA...THEREFORE THE FLASH FLOOD
WARNING WILL CONTINUE THROUGH 11 PM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EDT
THURSDAY MORNING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.
LAT...LON 4150 7475 4151 7448 4164 7426 4160 7421
4159 7398 4145 7398 4149 7393 4150 7380
4116 7387 4059 7427 4059 7445 4065 7441
4068 7445 4074 7437 4090 7434 4090 7428
4097 7428 4103 7450 4119 7438 4135 7471
$$000
WGUS51 KOKX 240305
FFWOKX
NJC003-013-031-039-NYC071-079-087-119-240600-
/O.EXT.KOKX.FF.W.0018.000000T0000Z-080724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1105 PM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
ROCKLAND COUNTY IN SOUTHEAST NEW YORK...
PUTNAM COUNTY IN SOUTHEAST NEW YORK...
ORANGE COUNTY IN SOUTHEAST NEW YORK...
UNION COUNTY IN NORTHEAST NEW JERSEY...
ESSEX COUNTY IN NORTHEAST NEW JERSEY...
BERGEN COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 200 AM EDT...
* AT 1056 PM EDT...AREAS OF HEAVY RAIN WERE STILL FALLING ACROSS THE
WARNED AREA. WHILE THE INTENSITY OF THE RAINFALL HAS
DIMINISHED...RUNOFF IN COMBINATION WITH HEAVY RAIN STILL OCCURRING
WILL CAUSE FLASH FLOODING. IN ADDITION...FLASH FLOODING WAS REPORTED
ON ROUTE 9 AND GORDON AVENUE IN TARRYTOWN...WESTCHESTER COUNTY AT
1045 PM...THEREFORE THE FLASH FLOOD WARNING HAS BEEN EXTENDED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
LAT...LON 4150 7475 4151 7448 4164 7426 4160 7421
4159 7398 4145 7398 4149 7393 4150 7380
4116 7387 4059 7427 4059 7445 4065 7441
4068 7445 4074 7437 4090 7434 4090 7428
4097 7428 4103 7450 4119 7438 4135 7471
$$000
WGUS71 KOKX 240445
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1245 AM EDT THU JUL 24 2008
NJC003-013-031-039-NYC071-079-087-119-240451-
/O.CAN.KOKX.FF.W.0018.000000T0000Z-080724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERGEN NJ-ESSEX NJ-UNION NJ-ORANGE NY-PUTNAM NY-ROCKLAND NY-
PASSAIC NJ-WESTCHESTER NY-
1245 AM EDT THU JUL 24 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTCHESTER...
PASSAIC...ROCKLAND...PUTNAM...ORANGE...UNION...ESSEX AND BERGEN
COUNTIES...
THE THREAT OF FLASH FLOODING HAS ENDED OVER THE WARNED AREA.
HOWEVER...SHOWERS MOVING OVER THE AREA BETWEEN NOW AND 230 AM MAY
STILL BRING BRIEF DOWNPOURS...WITH LOCALIZED PONDING ON ROADS AND
MINOR POOR DRAINAGE FLOODING.
LAT...LON 4150 7475 4151 7448 4164 7426 4160 7421
4159 7398 4145 7398 4149 7393 4150 7380
4116 7387 4059 7427 4059 7445 4065 7441
4068 7445 4074 7437 4090 7434 4090 7428
4097 7428 4103 7450 4119 7438 4135 7471
$$
GOODMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:57 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 23, 7:57 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
757 PM EDT WED JUL 23 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT CONTINUES TO APPROACH THE TRI-STATE AREA
THIS EVENING WITH THE POTENTIAL FOR SEVERE WEATHER IN ADVANCE OF
IT. THE FRONT WILL THEN SLOWLY PUSH ACROSS THE REGION ON THURSDAY
WITH HEAVY..POTENTIALLY FLOODING...RAINFALL. DRY WEATHER RETURNS AS
THE FRONT WILL BE EAST OF THE REGION BY FRIDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
HAVE TO BE SHORT TODAY DUE TO DIVERSE WX EVENT.
DESPITE THE CLOUD COVER...ATMOSPHERE VERY UNSTABLE WITH 1000-1500
J/KG OF ML CAPE. THE MOST UNSTABLE AREA IS OVER CENTRAL NJ WHERE
TEMPS ARE NOW APPROACHING 90.
SHEAR IS VERY IMPRESSIVE AND THE THREAT FOR TORNADIC STORMS IS
HIGH AS 0-1 KM HELICITY IS NEAR 150 M2/S2. LCL HEIGHT IS
LOW...WHICH IS ANOTHER CLASSIC TORNADO INDICATOR.
SVR WATCH OUT UNTIL 02Z FOR ENTIRE AREA. STORMS OVER EASTERN LI
AND SE CT WERE PULSE IN NATURE WITH ELEVATED CORES WITH WEAK
ROTATION. EXPECT STORMS COMING OUT OF NJ TO HAVE BETTER ROTATION.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
FOLLOWED GFS SOLUTION HERE BASED ON RECOMMENDATION FROM HPC.
LOOKS LIKE HEAVIEST PCPN FOCUS IN ON THE AM IN THE NYC METRO AS
FRONT PRESSES A LITTLE FAST TO THE EAST THAN PREVIOUSLY
ANTICIPATED.
HAVE ADDED ALL AREAS TO THE FLOOD WATCH AND SPLIT UP THE END
TIMES.
SEE HYDRO SECTION BELOW.
HAVE GONE WITH COOLER ETA/FWC MOS FOR TEMPS ON THURSDAY.
PROBABLY A LITTLE SLOW IN ENDING THE PCPN THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM. CONUS
PATTERN WILL CONSIST OF TROUGHING IN THE NW AND NE WITH RIDGING IN
THE CENTER PART OF THE COUNTRY.
CLOSED UPPER LOW WILL LIFT INTO SOUTHEASTERN CANADA WITH COLD FRONT
EXPECTED TO BE JUST EAST OF THE AREA BY FRI MORNING. DRY CONDITIONS
RETURN ON FRI...BUT MEDIUM RANGE MODELS ARE FORECASTING THE UPPER
SYSTEM TO BECOME ABSORBED INTO ANOTHER LONG WAVE TROUGH DROPPING OUT
OF CENTRAL CANADA THIS WEEKEND. THIS TOO IS FORECAST TO CLOSE OFF
ALOFT WITH A COLD FRONT SLOWLY APPROACHING SAT NIGHT AND SUN. FRONT
WILL CLEAR THE AREA ON MON...BUT UPPER TROUGH WITH VORT MAXES
SWINGING THROUGH FROM TIME TO TIME WILL REMAIN ACROSS THE NE INTO
THE EARLY PART OF NEXT WEEK. THIS WILL KEEP THE CHC OF SHOWERS AND
TSTMS IN THE FORECAST (ALTHOUGH TUE LOOKS CAPPED) THROUGH MUCH OF
THE PERIOD. ECMWF IS FLATTER AND SLOWER THAN THE GFS WHICH IS
PREFERRED BY HPC...SO LEANED MORE TOWARDS HPC GUIDANCE/ECMWF.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
TERMINALS MOSTLY AT MVFR TO IFR ATTM WITH TSTMS IN THE VICINITY OF
THE WESTERNMOST TERMINALS. EXPECTING A CONTINUATION OF MVFR TO IFR
CONDITIONS AS AXIS OF STEADIEST PRECIP SLOWLY SHIFTS EASTWARD AS
SHOWERS AND STORMS WITHIN MOVE IN A GENERAL N-NNE DIRECTION.
GUSTY WINDS POSSIBLE IN TSTMS...WITH SUSTAINED WINDS SE-S TO
START...SHIFTING MORE TOWARDS THE SOUTH LATER THIS EVENING...AND
GENERALLY 15KT OR LESS. THREAT OF TSTMS CONTINUE THROUGH THURSDAY
MORNING...SO HAVE ADDED CB ATTACHMENTS THROUGH THIS TIME. PRECIP AND
THUNDERSTORM THREAT EXPECTED TO END ALTOGETHER ACROSS THE TERMINALS
BY LATE AFTERNOON. VFR CONDITIONS TO FOLLOW.
OUTLOOK FOR 00Z FRIDAY THROUGH SUNDAY...VRF LIKELY THURSDAY
NIGHT...AND CONTINUING INTO SATURDAY. A COLD FRONT APPROACHES LATE
SATURDAY INTO SUNDAY WITH LOCAL MVFR CEILINGS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WINDS AND SEAS WILL BUILD RAPIDLY OVERNIGHT AS WINDS INCREASE FROM
THE SOUTH. SCA WILL BE EXPANDED TO OTHER AREAS AS A RESULT.
WAVEWATCH III GUIDANCE WAS UNDER CUT SIGNIFICANTLY.
HIGH PRESSURE BUILDS IN ON FRIDAY RESULTING IN TRANQUIL
CONDITIONS.
(FRIDAY THROUGH MONDAY)...
WIND GUSTS ON THE OCEAN MAY REACH MARGINAL SCA LEVELS AHEAD OF THE
COLD FRONTAL PASSAGE SAT NIGHT...OTHERWISE...SEAS WILL LIKELY REMAIN
ABOVE SCA LEVELS IN ANZ350 AND ANZ353 THROUGH THE WEEKEND. TRANQUIL
CONDITIONS SHOULD RETURN ON MONDAY. NO PROBLEMS EXPECTED ON THE
REMAINDER OF THE MARINE ZONES.
&&
.HYDROLOGY...
FLASH FLOODING WATCH UP THROUGH THURSDAY.
EXPECTING OVERALL AVERAGES OF 3 TO 4 INCHES. TRAINING OF ECHOES IS
THE CONCERN AND WHERE THIS OCCURS...WILL NOT BE SURPRISED TO SEE
6+ INCHES.
RATES IN THE STORMS WILL EASILY EXCEED 4-6 INCHES INSTANTANEOUSLY...WITH
HOURLY TOTALS LIKELY IN THE 1.5-3 INCH RANGE. THUS...URBAN
FLOODING LIKELIHOOD IS VERY HIGH.
NYC AND WEST SHOULD SEE THE HEAVIEST IN THE OVERNIGHT INTO THE
EARLY MORNING...WITH RAIN TAPERING OFF OR ENDING BY AFTERNOON.
&&
.EQUIPMENT...
ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL
BE DECOMMISSIONED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ077>081.
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ067>076.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NJZ002>006-
011.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
THURSDAY FOR ANZ330-335-338-340-345.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.
&&Hazardous weather outlook, Jul 23, 4:48 PM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 448 PM EDT WED JUL 23 2008 NJZ002>006-011-NYZ067>076-241100- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- QUEENS- 448 PM EDT WED JUL 23 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>012-NYZ077>081-241100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 448 PM EDT WED JUL 23 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... ...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS ON THURSDAY...ESPECIALLY IN THE MORNING...ALONG WITH THE SIGNIFICANT RAINFALL AS A SLOW MOVING COLD FRONT CROSSES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-241100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 448 PM EDT WED JUL 23 2008 ...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HAVE THE POTENTIAL TO PRODUCE GALE FORCE WIND GUSTS ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ON THURSDAY AS A SLOW MOVING COLD FRONT CROSSES THE AREA. .SPOTTER INFORMATION STATEMENT... MARINERS ARE REQUESTED TO REPORT SEVERE WIND GUSTS AND ANY SIGHTINGS OF WATERSPOUTS. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JST
In the hours before
Special weather statement, Jul 23, 7:39 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 739 PM EDT WED JUL 23 2008 NYZ067-068-240015- ORANGE-PUTNAM- 739 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM COUNTIES... AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLD SPRING...AND MOVING NORTHEAST AT 34 MPH. THIS STORM WILL BE... 5 MILES NORTHWEST OF FAHNESTOCK STATE PARK BY 745 PM. SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. DSW
Local storm report, Jul 23, 7:46 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
746 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FLASH FLOOD WANTAGH 40.67N 73.51W
07/23/2008 NASSAU NY TRAINED SPOTTER
RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
WATER.
0230 PM TSTM WND DMG WESTBROOK 41.28N 72.45W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
AND COLD SPRING ROAD.
0230 PM TSTM WND DMG EAST HADDAM 41.46N 72.46W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT MATING HOUSE ROAD.
0240 PM TSTM WND GST NORWICH 41.55N 72.09W
07/23/2008 E60.00 MPH NEW LONDON CT UNKNOWN
FEW TREES DOWN ON DUNHAM ST.
0445 PM TSTM WND DMG FANWOOD 40.64N 74.39W
07/23/2008 UNION NJ PUBLIC
FULL TREES AND LARGE BRANCHES DOWN.
0453 PM HAIL SCOTCH PLAINS 40.63N 74.37W
07/23/2008 E0.88 INCH UNION NJ TRAINED SPOTTER
0508 PM LIGHTNING UNION 40.70N 74.27W
07/23/2008 UNION NJ EMERGENCY MNGR
LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
AT LARGEMONT AND MORRIS AVE.
0530 PM HAIL WESTBROOK 41.28N 72.45W
07/23/2008 E1.00 INCH MIDDLESEX CT PUBLIC
&&
TMSpecial weather statement, Jul 23, 7:54 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 754 PM EDT WED JUL 23 2008 NYZ068>070-240030- NORTHERN WESTCHESTER-PUTNAM-ROCKLAND- 754 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES... AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OSSINING...AND MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE... 5 MILES SOUTHEAST OF PEEKSKILL BY 805 PM. NEAR YORKTOWN HEIGHTS BY 810 PM. NEAR MAHOPAC BY 825 PM. NEAR CARMEL BY 830 PM. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN HOUR ..IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. DSW
Special weather statement, Jul 23, 8:35 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 835 PM EDT WED JUL 23 2008 CTZ007-008-240130- NORTHERN MIDDLESEX-NORTHERN NEW LONDON- 835 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX AND NORTHERN NEW LONDON COUNTIES... AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORMS EXTENDING FROM VOLUNTOWN TO SALEM TO DURHAM...MOVING NORTHEAST AT 17 MPH. PEOPLE IN MIDDLESEX AND NORTHERN NEW LONDON COUNTIES...INCLUDING EAST HADDAM...MIDDLETOWN...PORTLAND...NORWICH...CROMWELL...EAST HAMPTON... COLCHESTER AND LEBANON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STRONG WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JMC
Local storm report, Jul 23, 8:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
840 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FLASH FLOOD WANTAGH 40.67N 73.51W
07/23/2008 NASSAU NY TRAINED SPOTTER
RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
WATER.
0230 PM TSTM WND DMG EAST HADDAM 41.46N 72.46W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT MATING HOUSE ROAD.
0230 PM TSTM WND DMG WESTBROOK 41.28N 72.45W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
AND COLD SPRING ROAD.
0240 PM TSTM WND GST NORWICH 41.55N 72.09W
07/23/2008 E60.00 MPH NEW LONDON CT UNKNOWN
FEW TREES DOWN ON DUNHAM ST.
0445 PM TSTM WND DMG FANWOOD 40.64N 74.39W
07/23/2008 UNION NJ PUBLIC
FULL TREES AND LARGE BRANCHES DOWN.
0453 PM HAIL SCOTCH PLAINS 40.63N 74.37W
07/23/2008 E0.88 INCH UNION NJ TRAINED SPOTTER
0508 PM LIGHTNING UNION 40.70N 74.27W
07/23/2008 UNION NJ EMERGENCY MNGR
LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
AT LARGEMONT AND MORRIS AVE.
0530 PM HAIL WESTBROOK 41.28N 72.45W
07/23/2008 E1.00 INCH MIDDLESEX CT PUBLIC
0810 PM HAIL YORKTOWN HEIGHTS 41.27N 73.78W
07/23/2008 E0.50 INCH WESTCHESTER NY TRAINED SPOTTER
0831 PM HAIL MAHOPAC 41.37N 73.74W
07/23/2008 E0.75 INCH PUTNAM NY PUBLIC
&&
TMSpecial weather statement, Jul 23, 8:56 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 856 PM EDT WED JUL 23 2008 CTZ005-240145- NORTHERN FAIRFIELD- 856 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD COUNTY... AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAWLING...AND MOVING NORTHEAST AT 27 MPH. THIS STORM WILL BE... NEAR SHERMAN BY 905 PM. SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:01 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 59 min |
| Jul 23, 8:15 PM EDT | Areal Flood Advisory | OKX | Putnam, Westchester | 90 min |
| Jul 23, 8:27 PM EDT | Flash Flood Warning | OKX | Putnam, Westchester | 2 hr |
| Jul 23, 8:41 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 19 min |
| Jul 23, 9:20 PM EDT | Special Marine Warning | OKX | 40 min | |
| Jul 23, 9:24 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Queens, Richmond | 51 min |
| Jul 23, 9:55 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 3 hr |
| Jul 23, 10:01 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 23, 10:09 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York, Rockland, Westchester | 51 min |
| Jul 23, 10:57 PM EDT | Flash Flood Warning | OKX | Putnam, Rockland, Westchester | 110 min |
| Jul 23, 10:58 PM EDT | Special Marine Warning | OKX | 17 min | |
| Jul 23, 11:40 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 3 hr |
| Jul 24, 1:22 AM EDT | Special Marine Warning | OKX | 23 min | |
| Jul 24, 3:13 AM EDT | Areal Flood Advisory | OKX | Nassau, Queens, Suffolk | 83 min |
| Jul 24, 4:50 AM EDT | Areal Flood Advisory | OKX | Suffolk | 115 min |
| Jul 24, 5:59 AM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
| Jul 24, 6:36 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 3 hr |
| Jul 24, 7:13 AM EDT | Special Marine Warning | OKX | 32 min | |
| Jul 24, 7:53 AM EDT | Special Marine Warning | OKX | 37 min | |
| Jul 24, 8:57 AM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
Nearby
Flash Flood Warnings in New York, 2008Flash Flood Warnings in New Jersey, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.